Georgia, 2015

Flash Flood in Georgia, July 3, 2015

July 3, 2015 · NWS FFC · 1 event in 1 county or zone

Gulf moisture combined with slow moving thunderstorms and heavy rain to produce isolated flash flooding over North Georgia early in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Gulf moisture combined with slow moving thunderstorms and heavy rain to produce isolated flash flooding over North Georgia early in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 3, 6:47 AM EST, 43 minutes earlier.

Area forecast discussion, Jul 3, 6:47 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 AM EDT FRI JUL 3 2015

.PREV DISCUSSION... /ISSUED 447 AM EDT FRI JUL 3 2015/

SHORT TERM /TODAY THROUGH SUNDAY/...
CURRENT RADAR LOOP SHOWS SHOWERS AND THUNDERSTORMS
ACROSS NORTH AND EASTERN GA. LOOKING AT THE WATER VAPOR LOOP LOOKS
LIKE A WEAK WAVE IS MOVING ACROSS THE AREA WHICH IS HELPING TO SPARK
SOME OF THE PRECIPITATION WE SEE THIS MORNING. INSTABILITIES ARE
ALSO A BIT HIGH ACROSS THE AREA FOR THIS TIME OF DAY. WE HAVE NOT
SEEN ANY SEVERE STORMS THIS MORNING BUT THE STORMS ARE PRODUCING A
LOT OF RAIN AND LIGHTNING STRIKES. EXPECTING SHRA/TSRA TO BECOME
MORE WIDESPREAD ACROSS THE REGION DURING THE DAYLIGHT HOURS AS WE
ARE IN A VERY MOIST PATTERN THOUGH THE WEEKEND. OVER THE NEXT FEW
DAYS WE CAN EXPECT A VERY DIURNAL DRIVEN PATTERN WITH THE MAJORITY
OF THE PRECIPITATION OCCURRING ACROSS NORTH GA. WE WILL SEE SHOWERS
AND THUNDERSTORMS ACROSS THE ENTIRE AREA BUT THE AXIS OF THE DEEPER
MOISTURE STAYS ACROSS NORTHERN PORTIONS OF THE STATE THROUGH THE
WEEKEND. AS THESE THUNDERSTORMS DEVELOP EVERY DAY SOME OF THEM MAY
BECOME STRONG TO SEVERE WITH ADEQUATE INSTABILITY...AS HAS BEEN THE
CASE OVER THE LAST SEVERAL DAYS. SPC HAS ALL OF NORTH AND PORTIONS
OF CENTRAL GEORGIA IN A LIGHT RISK AREA TODAY WITH THE REST OF
CENTRAL GA IN A MARGINAL RISK. CURRENTLY DAYS 2 AND 3 ARE ONLY IN A
GENERAL RISK BUT WOULD NOT BE SURPRISED TO SEE THEM UPGRADED TO AT
LEAST A MARGINAL RISK THROUGH THE WEEKEND. THE GREATEST THREATS FROM
ANY STRONG TO SEVERE STORMS WILL BE PERIODS OF HEAVY RAIN
..LIGHTNING...HAIL...AND GUSTY WINDS. TEMPERATURES WILL REMAIN
GENERALLY BELOW AVERAGE IN THE SHORT TERM DUE TO THE ABUNDANT SHOWER
AND THUNDERSTORM ACTIVITY.

01

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF ARE STILL SHOWING THE UPPER TROUGH... CURRENTLY
CAUSING SO MUCH UNSETTLED WEATHER... WEAKENING AND SHEARING
EASTWARD BY LATE MONDAY-MONDAY NIGHT. HOWEVER... A FAIRLY ACTIVE
NEARLY ZONAL FLOW ALOFT REMAINS PARKED ACROSS THE TN VALLEY REGION
ON TUESDAY. ALL THIS WOULD SUPPORT AT LEAST SCATTERED DIURNALLY
DRIVEN SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR MONDAY AND
TUESDAY. LONG RANGE MODELS CONTINUE TO SHOW WEAK HIGH PRESSURE
BUILDING INTO THE AREA BY MID WEAK... AND POSSIBLE REDUCING RAIN
CHANCES FOR WEDNESDAY THROUGH FRIDAY OF NEXT WEEK. HOWEVER...
DESPITE ANY WEAK RIDGE INFLUENCE... THE TYPICAL SUMMERTIME
ISOLATED TO LOW SCATTERED COVERAGE OF STORMS SHOULD STILL BE
EXPECTED EACH AFTERNOON OR EVENING.

39

&&

.AVIATION...
12Z UPDATE...
SHOWERS AND THUNDERSTORM MOVING SLOWLY SOUTH THROUGH THE STATE.
THE MAJORITY OF THE PRECIPITATION IS STILL NORTH OF THE ATL AREA
TAF SITES BUT SHOULD BEGIN TO SEE PRECIP BY 14-15Z. AREAL COVERAGE
OF SHOWERS AND THUNDERSTORMS EXPECTED TO INCREASE AND CONTINUE OFF
AND ON THROUGH OUT THE DAY. WINDS WILL STAY OUT OF THE W TO SW IN
THE 6-12KT RANGE. WILL SEE SOME WIND SPEEDS THIS AFTERNOON IN THE
15KT RANGE GUSTING TO 25KT. CEILINGS SHOULD ALSO STAY VFR EXCEPT
IN AND AROUND CONVECTIVE ACTIVITY.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE OF ON ALL ELEMENTS

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  69  87  71 /  80  50  50  40
ATLANTA         86  70  85  72 /  80  50  50  50
BLAIRSVILLE     76  64  77  65 / 100  60  70  60
CARTERSVILLE    83  68  83  70 /  90  60  70  70
COLUMBUS        91  72  89  72 /  40  30  50  40
GAINESVILLE     82  68  82  70 /  90  60  60  50
MACON           92  71  92  71 /  40  30  50  30
ROME            83  69  83  70 / 100  70  70  60
PEACHTREE CITY  87  70  86  71 /  80  40  50  40
VIDALIA         92  73  93  73 /  40  30  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....39
AVIATION...01
Hazardous weather outlook, Jul 3, 1:17 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
217 AM EDT FRI JUL 3 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
217 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TODAY...
...A FEW SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING...

WEATHER HAZARDS EXPECTED...

THE MAIN THREATS WILL BE STRONG TO DAMAGING WINDS... FREQUENT
LIGHTNING AND POSSIBLY HAIL UP TO 1 INCH. ABUNDANT MOISTURE WILL
RESULT IN LOCALLY HEAVY RAINFALL THAT COULD CAUSE BRIEF FLOODING
ALONG LOW LYING AND POOR DRAINAGE AREAS.

DISCUSSION...

A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH A MOIST AND
UNSTABLE AIR MASS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS
AGAIN TODAY. A FEW STORMS COULD BECOME SEVERE... ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH A SEVERE STORM
COULD OCCUR ANYWHERE TODAY... THE BEST CHANCE FOR SEVERE STORMS
WILL BE MAINLY ALONG AND NORTH OF A LA GRANGE TO MACON TO
SWAINSBORO LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE GREATEST RISK FOR THUNDERSTORMS WILL BE SATURDAY AND SUNDAY...
AND A FEW STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND
EVENING HOURS. A SLIGHTLY LOWER CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS WILL DEVELOP FOR MONDAY THROUGH THURSDAY AS WEAK
HIGH PRESSURE SETTLES OVER THE DEEP SOUTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 3, 1:54 AM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 AM EDT FRI JUL 3 2015

GAZ060>062-073>076-030730-
GLASCOCK GA-WASHINGTON GA-BALDWIN GA-JEFFERSON GA-PUTNAM GA-
HANCOCK GA-WARREN GA-
254 AM EDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN GLASCOCK...
WASHINGTON...BALDWIN...JEFFERSON...PUTNAM...HANCOCK AND WARREN
COUNTIES UNTIL 330 AM EDT...

AT 251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR FIVE POINTS
TO NEAR LINTON TO NEAR WARFIELD... AND MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 MPH... FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN
CAN BE EXPECTED AS THESE STORMS MOVE ACROSS PARTS OF GLASCOCK...
WASHINGTON...BALDWIN...JEFFERSON...PUTNAM...HANCOCK AND WARREN
COUNTIES THROUGH 330 AM EDT.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS LIKELY.

LAT...LON 3311 8228 3301 8228 3305 8301 3324 8351
      3338 8344 3338 8314 3336 8255 3334 8250
      3333 8242 3331 8240 3331 8234 3327 8226
      3323 8223
TIME...MOT...LOC 0651Z 273DEG 37KT 3331 8268 3317 8288 3329 8339
Special weather statement, Jul 3, 1:58 AM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 AM EDT FRI JUL 3 2015

GAZ002-004-005-011-012-019-030745-
MURRAY GA-GORDON GA-WHITFIELD GA-CHATTOOGA GA-WALKER GA-FLOYD GA-
258 AM EDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN MURRAY...
GORDON...WHITFIELD...CHATTOOGA...WALKER AND FLOYD COUNTIES UNTIL 345
AM EDT...

AT 255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR RESACA TO
NEAR CENTER POST AND TRION... MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 MPH... FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN
ARE LIKELY AS THESE STORMS MOVE ACROSS PARTS OF MURRAY...
GORDON...WHITFIELD...CHATTOOGA...WALKER AND FLOYD COUNTIES THROUGH
345 AM EDT.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS LIKELY.

LAT...LON 3471 8542 3481 8460 3479 8461 3478 8464
      3476 8464 3473 8466 3448 8466 3446 8465
      3443 8466 3453 8543
TIME...MOT...LOC 0655Z 273DEG 34KT 3460 8496
Special weather statement, Jul 3, 2:42 AM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 AM EDT FRI JUL 3 2015

GAZ074>076-030815-
GLASCOCK GA-WASHINGTON GA-JEFFERSON GA-
342 AM EDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN GLASCOCK...
WASHINGTON AND JEFFERSON COUNTIES UNTIL 415 AM EDT...

AT 339 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR GRANGE TO
NEAR WARTHEN... AND MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 MPH... FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN
ARE LIKELY AS THESE STORMS MOVE ACROSS PARTS OF GLASCOCK...
WASHINGTON AND JEFFERSON COUNTIES THROUGH 415 AM EDT.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SANDERSVILLE...LOUISVILLE...DAVISBORO...EDGE HILL...EDGEHILL...
WARTHEN...STAPLETONS CROSSROADS...DOWNS...MOXLEY AND GRANGE.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

LAT...LON 3307 8229 3293 8227 3289 8229 3301 8285
      3319 8280 3315 8227
TIME...MOT...LOC 0739Z 281DEG 25KT 3306 8252
Special weather statement, Jul 3, 3:58 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 AM EDT FRI JUL 3 2015

GAZ050-059>061-030930-
JASPER GA-GREENE GA-PUTNAM GA-HANCOCK GA-
458 AM EDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN JASPER...
GREENE...PUTNAM AND HANCOCK COUNTIES UNTIL 530 AM EDT...

AT 457 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHADY DALE...OR 7 MILES WEST OF EATONTON...
MOVING EAST AT 35 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS JASPER...GREENE...PUTNAM AND HANCOCK
COUNTIES...INCLUDING AREAS AROUND
EATONTON...SHADY DALE...REYNOLDS PLANTATION...PHOENIX...LIBERTY...
WARFIELD...HARMONY...DEVEREUX...ROCKVILLE...ROCK EAGLE 4-H CENTER...
WILLARD...OCONEE SPRINGS PARK...CENTRAL GEORGIA EXPERIMENT STN AND
SHOULDERBONE.

RESIDENTS IN THIS AREA SHOULD STAY INDOORS.  ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

LAT...LON 3321 8307 3327 8359 3345 8359 3345 8356
      3343 8352 3346 8342 3348 8306
TIME...MOT...LOC 0857Z 271DEG 32KT 3336 8350
Special weather statement, Jul 3, 5:06 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 AM EDT FRI JUL 3 2015

GAZ011-012-019-020-031045-
GORDON GA-BARTOW GA-CHATTOOGA GA-FLOYD GA-
606 AM EDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
LIGHTNING IN GORDON... BARTOW...CHATTOOGA AND FLOYD COUNTIES UNTIL
645 AM EDT...

AT 603 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR
ADAIRSVILLE... WEST ACROSS ROME AND BEYOND THE ALABAMA AND GEORGIA
STATE LINE. THESE STORMS ARE MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 MPH... FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN
CAN BE EXPECTED AS THESE STORMS MOVE ACROSS PARTS OF GORDON...
BARTOW...CHATTOOGA AND FLOYD COUNTIES THROUGH 645 AM EDT.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS LIKELY.

LAT...LON 3454 8465 3448 8466 3444 8466 3436 8465
      3435 8464 3435 8465 3414 8466 3419 8541
      3443 8544
TIME...MOT...LOC 1003Z 263DEG 26KT 3432 8516
Special weather statement, Jul 3, 5:10 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EDT FRI JUL 3 2015

GAZ050-060>062-075-031100-
GLASCOCK GA-GREENE GA-PUTNAM GA-HANCOCK GA-WARREN GA-
610 AM EDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
LIGHTNING IN GLASCOCK... GREENE...PUTNAM...HANCOCK AND WARREN
COUNTIES UNTIL 700 AM EDT...

AT 607 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR EATONTON...
EASTWARD TO NEAR WARRENTON AND FIVE POINTS. THESE STORMS ARE MOVING
EAST AT 30 MPH.

WIND GUSTS OF 40 MPH... FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN
ARE LIKELY AS THESE STORMS MOVE ACROSS PARTS OF  GLASCOCK...
GREENE...PUTNAM...HANCOCK AND WARREN COUNTIES THROUGH 700 AM EDT.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

LAT...LON 3323 8250 3323 8274 3324 8276 3323 8279
      3323 8332 3342 8333 3345 8295 3344 8292
      3344 8285 3346 8286 3349 8260 3345 8259
      3341 8255 3335 8255 3336 8253 3334 8250
      3334 8245 3331 8239
TIME...MOT...LOC 1007Z 265DEG 27KT 3335 8304

The radar

The Atlanta radar (KFFC), 96 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Forsyth

When
July 3, 7:30 AM EST to 1:15 PM EST
Where
Forsyth County, 1.79 mi SW of Drew to 1.79 mi WSW of Big Creek
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
34.180, -84.240

The stage height of a USGS stream gage on the Big Creek at Atlanta Highway southwest of Cumming reached flood stage of 6 feet. The creek crest at 8.4 feet. Minor flooding 1 to 3 feet deep occurred on the sidewalks and boardwalks of the Big Creek Greenway along the creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593830.